Four days after my surgery I felt more woozy, and had more vertigo, than on any of the previous days. I blame withdrawal, from the false god Oxycodone. Oxycodone comes to you in the depths of your discombobulation, offering an easy-going, pain-free existence, certainty about life, joy in all your gifts, and an ability to sleep at the drop of a hat. The price—an intensely satisfying voiding of the bowels—seems small and insignificant in the face of the benefits. And so, without question, even without pause, you pop the pills—two every three hours for the first 24, then two every four hours for the next 36, then one and a Tylenol, then another and a Tylenol, and then it suddenly occurs to you, looking in the mirror at your previously flat stomach that is now distended and taut, and appears to be carrying a 4-month-old fetus, that the price—an intensely satisfying voiding of the bowels, remember?—is in fact way too steep.
So I picked at the prunes my mother brought, sipped a bit of the grape juice, strolled casually around the neighborhood, and otherwise cavalierly assumed my body would do its job regardless. And then I cried, and then I took some over-the-counter Sennakot and had a good nights’ sleep, and then, ah blessed relief!
Just in case, I’m not even taking the Tylenol anymore.